Testosterone and your cycle

By Jen Bell, Customer Support Agent at Clue

We often hear from people asking us how taking testosterone will affect their cycle. Testosterone is sometimes used by female athletes to improve performance, and by post-menopausal women to increase sex drive. In this blog post, we’ll focus on people who take testosterone for the purpose of gender transition.

Periods can be painful and inconvenient whatever your gender, but if you are trans or non-binary they can also be a source of gender dysphoria. People who menstruate but are not female need to have a way of talking about periods without being misgendered. Menstruating doesn’t have to be a girl thing. Talking about your body is sometimes the best way to fight dysphoria, and trans men should be able to complain about getting their periods like it’s a normal thing for a guy to complain about.

Many trans men take testosterone, but not all. It’s a personal decision like surgery. Some prefer not to use any hormones, and others use birth control to stop their periods.

For those who do take testosterone, the FTM guide site states that some of the earliest changes (often voice, skin and libido) can happen in a few weeks or months, while most other changes (like body hair and beard growth) can take many months or even years to occur. One trans guy might see quick changes in one area and slower changes in other areas, while another might see just the opposite. Taking testosterone will usually cause changes to the menstrual cycle, and after some time taking testosterone, many people find that their menstruation stops completely.

We asked people who use Clue to share their stories about periods and testosterone with us, and every reply was different. It seems that the effects of testosterone on your cycle can vary hugely, but there is a need for more in-depth research to look into the reasons for this.

We heard from people on testosterone who experienced less cramping, more cramping, longer cycles, shorter periods, lighter or heavier bleeding, and increased or decreased premenstrual syndrome (PMS). Some people continued to get their periods after taking testosterone for a long time, and others stopped menstruating very quickly. In some cases the period stopped for a time and started again later or happened very occasionally.

“Before starting testosterone, I had extremely bad cramps and my period lasted 6–7 days each time. I had a really heavy flow and an irregular cycle. After taking testosterone for some time I noticed a shorter period length. It became gradually less heavy, and even more irregular. I had no cramps, and a heightened sex drive. I have been on testosterone for 9 months now and it’s been 1.5 months since my last period, the longest my cycle has ever lasted. I also have experienced hot flashes at any point in my cycle. Before I started testosterone, I would only get them on the 3rd day.” — Andrew
My period immediately stopped after my first injection and I have not had a period since. Crazy!” — Tobey
“Before taking testosterone my period was light and regular, though easily interrupted by physical stress like over-exercising or anxiety. I had some PMS and cramps, but they were pretty minor. After starting testosterone, my period stopped originally, then returned once (a single, normal cycle) when I switched from Sustanon to Reandron.” — Jesse

There is a huge variety in cycle length, period length, heaviness and other symptoms, whether you take testosterone or not. It’s important to talk to your doctor or gender clinic if you are considering starting or stopping hormone therapy. You will need to have regular blood tests and keep them updated about your physical, mental and emotional state. Changing levels of hormones in your system can have an effect emotionally as well as physically. Tell your doctor about any concerns you have, because you might simply need to adjust your dosage.

If you have been period free while taking testosterone and you suddenly start experiencing bleeding again, please see your healthcare provider for a checkup. A sudden return of periods in a person on testosterone could indicate a health problem. Or it might be nothing. The best way to know is to see a doctor. If you need help to find one, see our guide for finding a trans-friendly healthcare provider.

Gender transition can be a time of major change in your home, social and work life, which can have a huge effect on your moods. Talking to a therapist or support group can help ease such changes. You might want to try reaching out to other trans guys to share tips, experiences and support.

If you’re looking for free, reliable information to show your doctor, download the book Medical Therapy and Health Maintenance for Transgender Men: A Guide For Health Care Providers or the The Trans Care Project of Vancouver, a series of resources for clinicians.

There is a lack of scientific research on long term use of testosterone. Experts do not yet know whether it raises or reduces the risk of certain diseases or health conditions. More research is needed in order to better understand and provide for the health needs of people who are taking testosterone. If you are working in this field of research, please let us at Clue know!

When you track your cycle in Clue, you can see how your bleeding, emotions and energy change after starting testosterone or changing your dose. This is a useful record to show and discuss with your doctor. Clue doesn’t yet have a specific feature for recording which days you have taken testosterone, but you can use custom tags to keep track. Download Clue to start tracking today.